Alert archive / Delaware / Areal Flood Advisories in 2017
Areal Flood Advisory 192, NWS Philadelphia/Mount Holly
NWS Philadelphia/Mount Holly issued this areal flood advisory at Aug 7, 2017, 11:41 AM EDT for Kent County, Sussex County, Delaware; Caroline County, Talbot County, Maryland. It was in force for 3 hr.
The area
The outline as issued.
The facts
- Issued
- Aug 7, 2017, 11:41 AM EDT (15:41 UTC)
- Expired
- Aug 7, 2017, 2:45 PM EDT
- In force
- 3 hr
- Issued by
- NWS Philadelphia/Mount Holly
- Area
- Storm-based polygon
Counties Kent County, DE, Sussex County, DE, Caroline County, MD, Talbot County, MD
The radar
The Dover AFB radar (KDOX), 53 km from the middle of the area, began a volume at 15:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Wallops Is Stn, VA (KWAL), launched 12:00Z, 3.7 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 57 J/kg
- Mixed-layer CIN
- -91 J/kg
- Mixed-layer LCL
- 996 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 176 m²/s²
- 0-3 km storm-relative helicity
- 193 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.3
The text
As transmitted.
971
WGUS81 KPHI 071541
FLSPHI
Flood Advisory
National Weather Service Mount Holly NJ
1141 AM EDT MON AUG 7 2017
DEC001-005-MDC011-041-071845-
/O.NEW.KPHI.FA.Y.0192.170807T1541Z-170807T1845Z/
/00000.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Sussex DE-Kent DE-Talbot MD-Caroline MD-
1141 AM EDT MON AUG 7 2017
The National Weather Service in Mount Holly NJ has issued a
* Flood Advisory for...
Northwestern Sussex County in southern Delaware...
Southern Kent County in central Delaware...
Talbot County in eastern Maryland...
Caroline County in eastern Maryland...
* Until 245 PM EDT
* At 1140 AM EDT...Doppler radar indicated heavy rain due to
thunderstorms. This will cause minor flooding in the advisory area.
Up to two inches of rain have already fallen.
* Some locations that could experience flooding include...
Dover, Easton, Talbot, Milford, Denton, Harrington, Federalsburg,
Bridgeville, Greensboro, Ridgely, Trappe, St. Michaels, Preston,
Oxford, Ellendale, Bowers, Woodside, Viola, Smithville and Rising
Sun-Lebanon.
Additional rainfall of one to two inches is expected over the
advisory area. This additional rain will result in minor flooding. A
flash flood warning is in effect just north of the advisory where
higher rainfall amounts are expected.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around...don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3875 7635 3886 7626 3884 7626 3878 7621
3882 7619 3880 7617 3918 7537 3905 7537
3885 7519 3866 7573 3871 7584 3870 7590
3857 7602 3868 7621 3876 7622 3872 7630
3878 7630 3867 7634 3868 7634
$$
SFJWhat forecasters said that day
The local office's own words before this areal flood advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this areal flood advisory went out at Aug 7, 9:42 AM EDT, 1 hour 59 minutes earlier.
Area forecast discussion, Aug 7, 9:42 AM EDT, 1 hour 59 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
942 AM EDT Mon Aug 7 2017
.SYNOPSIS...
Low pressure will track along a warm front which moves across
our area later today and tonight. A cold front will then move
through late tonight and early Tuesday. High pressure builds in
later Tuesday and Wednesday before moving offshore Thursday. A
frontal zone should then settle into our region later Friday and
Saturday, before potentially stalling near Delmarva Sunday.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Showers have arrived across most areas and a few tstms with
downpours are across Delmarva attm. A bigger batch of rains
continues to head our way from MD/VA. Minor adjustments to
temps and winds were made for the update.
We will be dealing with an unseasonable weather pattern for
today. Low pressure located over Tennessee and Kentucky early
this morning will progress east northeastward. The low is
expected to reach Maryland toward evening.
The rain showers will become more numerous with rainfall rates
increasing into the moderate to heavy range as the afternoon
progresses. A low level jet developing in advance of the surface
low should enhance rainfall rates this afternoon along with
bringing a chance of thunderstorms.
We will continue the Flash Flood Watch.
There is the potential for severe thunderstorms mainly to the
south of the low's track. Parts of northeastern Maryland,
Delaware and far southern New Jersey have the greatest chance in
our region to experience locally damaging wind gusts.
The overcast sky and the rain will keep temperatures quite cool
for early August. Maximum temperatures will favor the 70s in
our region. Readings may not get out of the 60s in parts of the
Poconos, the Lehigh Valley and northern New Jersey. Locations in
central and southern Delaware and in the adjacent counties of
Maryland may reach 80 degrees.
The wind is anticipated to favor the south to east quadrant
today increasing around 8 to 12 MPH. Gusts around 20 MPH are
expected near the coast.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM TUESDAY/...
The center of the low is forecast to be on the upper Delmarva
around 8:00 PM. It should continue east northeastward, passing
off the northern part of the New Jersey coast around midnight.
The low should be approaching Martha's Vineyard and Nantucket
around daybreak on Tuesday.
Once the surface low passes, the strong inflow of moisture
ahead of the system will be moving away from our region. As a
result, rainfall rates will begin to decrease at that time but
not before an inch or two of rain falls across much of our area.
Locally higher amounts in excess of 4 inches are possible from
northeastern Maryland and Delaware into southeastern
Pennsylvania and southern and central New Jersey.
The last of the rain should end in the midnight to 3:00 AM time
frame with low clouds lingering during much of the night.
Minimum temperatures are anticipated to be mostly in the 60s.
The wind should settle into the west and northwest around 5 to
10 MPH as the surface low moves away from our region.
&&
.LONG TERM /TUESDAY THROUGH SUNDAY/...
Summary...Improving conditions with drier air Tuesday and
Wednesday. Some moisture starts to return Thursday and
especially Friday into the weekend as a frontal zone should
settle its way into our region.
Synoptic Overview...A sharpening upper-level trough quickly
moves off the Northeast coast later Tuesday, however the broad
trough over eastern Canada amplifies on its southwestern flank
Wednesday. This will gradually translate eastward and arrive in
the Northeast and Mid Atlantic Friday into Saturday. The overall
pattern looks to favor a trough from the Midwest, Great Lakes
to the Northeast. While no significant systems are currently
anticipated, an increasing convective potential looks to develop
late in the week and over the weekend. This will depend on the
timing of the short waves and also the potential arrival of a
frontal zone. We used a model/continuity blend for Tuesday
through Wednesday night, then blended in mostly the 00z WPC
Guidance thereafter.
For Tuesday and Wednesday...An upper-level trough should
quickly move across the Northeast and Mid Atlantic Tuesday, then
it shifts east by evening. This will push a cold front south
and east of our area Tuesday morning, with drier air and some
subsidence arriving from the northwest. Some model guidance
wants to delay the more substantial drying until Tuesday night,
and therefore pops some showers longer Tuesday associated with
the trough axis aloft passing through. Overall, it appears that
enough drying moves in with the deeper moisture getting shunted
offshore with the front earlier in the day. Therefore, kept some
low PoPs mainly across the eastern and far southern areas
early. A breeze will increase Tuesday as clouds thin out from
northwest to southeast and boundary layer mixing deepens some
(the flow weakens later in the day). High pressure builds into
our area Wednesday, although it then starts to shift offshore at
night.
For Thursday and Friday...Surface high pressure is to our east
as the next portion of the broad upper-level trough amplifies
across the Midwest and Great Lakes. This will back the
downstream flow to more west to southwest, with a stalled front
to our south potentially shifting northward some. We look to
remain between this front and also another front to our
northwest. An axis of building moisture and some lift will
result in some convection, and this looks to initially be to our
south and west Thursday but then gradually shifts eastward
through Friday. Short wave energy looks to mostly arrive on
Friday with surface low pressure moving into the Great Lakes
region. A frontal zone may be across or near our area on Friday,
however the convective evolution is less certain as the main
forcing is also less certain. It will also be a bit more humid
Friday as the low-level moisture increases. We will continue
with slight chance to chance PoPs developing from southwest to
northeast especially starting later Thursday.
For Saturday and Sunday...A strengthening upper-level trough in
the Great Lakes region is forecast to allow a surface low to
track eastward. An increase in the south to southwest flow in
the low to mid levels will induce some warm air advection, and
this should start to push a warm front into our area. The
placement of this front however at this time range is less
certain. As a result, some showers and thunderstorms cannot be
ruled out although these may be more numerous Sunday depending
on the timing of an incoming cold front. This timeframe is
forecast to be more humid for much of the area.
&&
.AVIATION /14Z MONDAY THROUGH FRIDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY and surrounding areas.
Rain showers were spreading into our region from the west.
Gradually deteriorating conditions are anticipated for the rest
of the morning with all our TAF sites expected to be in the
MVFR category by afternoon. IFR conditions are likely as
rainfall rates increase this afternoon. The rain is forecast to
move away to our east and northeast tonight. However, low clouds
and IFR conditions should linger through much of the night.
A south to southeast wind this morning should begin to back
toward the east this afternoon, except at KACY. Low pressure is
forecast to pass over the southern part of our region this
evening. The wind direction is expected to back to the northeast
then to the northwest, except again at KACY where the trend
should be for the direction to veer to the southwest then to the
west.
Wind speeds are expected to favor the 6 to 12 knot range.
Frequent gusts around 20 knots are possible this afternoon and
this evening at KACY.
Outlook...
Tuesday...MVFR ceilings possible early, then VFR with cloud
bases rising and also thinning out through the day. Northwest
winds 10-15 knots, diminishing to 5 knots or less at night.
Wednesday...VFR. Northwest winds around 5 knots, becoming
southwest or south through the day (southeast for KMIV and
KACY).
Thursday and Friday...Generally VFR, however some showers and
thunderstorms are possible especially Friday. Local MVFR/IFR
conditions will be possible with any heavier showers or
thunderstorms. Northeast to southeast winds mostly 5-10 knots
each day.
&&
.MARINE...
An area of low pressure approaching from the west is forecast
to pass off the New Jersey coast tonight. The wind direction is
expected to favor the southeast and south today before becoming
southwest to west tonight. Speeds should be mostly in the 10 to
20 knot range. However, gusts around 25 knots are anticipated
for this afternoon into tonight. As a result, a Small Craft
Advisory remains in effect.
The system is expected to cause wave heights to build into the
4 to 6 foot range late in the day on our ocean waters. Waves on
Delaware Bay will likely build to 2 to 4 feet.
Outlook...
Tuesday...Northwest winds may gust up to 20 knots in the
morning, then diminish and turn west in the evening before
turning northerly at night. Overall, the conditions are
anticipated to be below Small Craft Advisory criteria.
Wednesday through Friday...The conditions are anticipated to be
below Small Craft Advisory criteria. Winds should be from the
northeast to southeast during this time frame.
Rip Currents...
The increasing wind speeds and wave heights today will result
in a moderate risk for the development of dangerous rip
currents.
&&
.PHI WATCHES/WARNINGS/ADVISORIES...
PA...Flash Flood Watch through this evening for PAZ070-071-102-104-
106.
NJ...Flash Flood Watch through this evening for NJZ012>027.
DE...Flash Flood Watch through this evening for DEZ001>004.
MD...Flash Flood Watch through this evening for MDZ008-012-015-019-
020.
MARINE...Small Craft Advisory from 2 PM this afternoon to 6 AM EDT
Tuesday for ANZ450>455.
Small Craft Advisory until midnight EDT tonight for ANZ430-431.
&&
Synopsis...Gorse
Near Term...Iovino/O'Hara
Short Term...Iovino
Long Term...Gorse
Aviation...Gorse/Iovino/O'Hara
Marine...Gorse/Iovino/O'HaraHazardous weather outlook, Aug 7, 5:37 AM EDT, 6 hours 4 minutes before
Hazardous Weather Outlook National Weather Service Mount Holly NJ 537 AM EDT Mon Aug 7 2017 NJZ001-007>010-PAZ054-055-060>062-101-103-105-080945- Sussex-Warren-Morris-Hunterdon-Somerset-Carbon-Monroe-Berks-Lehigh- Northampton-Western Chester-Western Montgomery-Upper Bucks- 537 AM EDT Mon Aug 7 2017 This Hazardous Weather Outlook is for northern New Jersey, northwest New Jersey, east central Pennsylvania, northeast Pennsylvania and southeast Pennsylvania. .DAY ONE...Today and Tonight. Locally heavy rain could result in some flooding of poor drainage and urban areas. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NJZ012-013-015-018>020-027-PAZ070-071-102-104-106-080945- Middlesex-Western Monmouth-Mercer-Camden-Northwestern Burlington- Ocean-Southeastern Burlington-Delaware-Philadelphia-Eastern Chester- Eastern Montgomery-Lower Bucks- 537 AM EDT Mon Aug 7 2017 ...FLASH FLOOD WATCH IN EFFECT FROM NOON EDT TODAY THROUGH THIS EVENING... This Hazardous Weather Outlook is for central New Jersey, northern New Jersey, southern New Jersey and southeast Pennsylvania. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon and evening. DEZ001>003-MDZ008-012-015-019-020-NJZ016-017-021>023-080945- New Castle-Kent-Inland Sussex-Cecil-Kent MD-Queen Annes-Talbot- Caroline-Salem-Gloucester-Cumberland-Atlantic-Cape May- 537 AM EDT Mon Aug 7 2017 ...FLASH FLOOD WATCH IN EFFECT FROM NOON EDT TODAY THROUGH THIS EVENING... This Hazardous Weather Outlook is for central Delaware, northern Delaware, southern Delaware, northeast Maryland and southern New Jersey. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. Some thunderstorms this afternoon and evening could produce locally damaging wind gusts. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon and evening. NJZ014-026-080945- Eastern Monmouth-Coastal Ocean- 537 AM EDT Mon Aug 7 2017 ...FLASH FLOOD WATCH IN EFFECT FROM NOON EDT TODAY THROUGH THIS EVENING... This Hazardous Weather Outlook is for central New Jersey and southern New Jersey. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. There is a moderate risk for the formation of dangerous rip currents, especially during this afternoon and evening. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon and evening. DEZ004-NJZ024-025-080945- Delaware Beaches-Atlantic Coastal Cape May-Coastal Atlantic- 537 AM EDT Mon Aug 7 2017 ...FLASH FLOOD WATCH IN EFFECT FROM NOON EDT TODAY THROUGH THIS EVENING... This Hazardous Weather Outlook is for southern Delaware and southern New Jersey. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. Some thunderstorms this afternoon and evening could produce locally damaging wind gusts. There is a moderate risk for the formation of dangerous rip currents, especially during this afternoon and evening. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon and evening. ANZ430-431-450>455-080945- Delaware Bay waters north of East Point NJ to Slaughter Beach DE- Delaware Bay waters south of East Point NJ to Slaughter Beach DE- Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm- Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm- Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm- Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm- Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm- Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm- 537 AM EDT Mon Aug 7 2017 This Hazardous Weather Outlook is for Atlantic coastal waters and Delaware Bay Waters. .DAY ONE...Today and Tonight. Some thunderstorms could produce local wind gusts in excess of 35 knots this afternoon and tonight, especially south of Little Egg Inlet New Jersey. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, Aug 7, 10:13 AM EDT, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1013 AM EDT MON AUG 07 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1005 AM HEAVY RAIN CHURCH HILL 39.14N 75.98W
08/07/2017 M2.06 INCH QUEEN ANNE'S MD MESONET
&&
EVENT NUMBER PHI1701413
LFLocal storm report, Aug 7, 10:15 AM EDT, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1015 AM EDT MON AUG 07 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1007 AM HEAVY RAIN PROSPECT BAY 38.92N 76.20W
08/07/2017 M2.13 INCH QUEEN ANNE'S MD MESONET
&&
EVENT NUMBER PHI1701414
LFLocal storm report, Aug 7, 10:16 AM EDT, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1016 AM EDT MON AUG 07 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1010 AM HEAVY RAIN BELLE POINT FARM 38.95N 76.17W
08/07/2017 M2.20 INCH QUEEN ANNE'S MD MESONET
&&
EVENT NUMBER PHI1701415
LFThe office that day
Everything else NWS Philadelphia/Mount Holly issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 7, 9:59 AM EDT | Areal Flood Advisory | PHI | Kent, New Castle | 3 hr |
| Aug 7, 10:44 AM EDT | Flash Flood Warning | PHI | Kent | 4 hr |
| Aug 7, 12:36 PM EDT | Areal Flood Advisory | PHI | Kent | 4 hr |
| Aug 7, 1:47 PM EDT | Special Weather Statement | PHI | Sussex | 43 min |
| Aug 7, 1:58 PM EDT | Severe Thunderstorm Warning | PHI | Sussex | 47 min |
| Aug 7, 2:06 PM EDT | Flash Flood Warning | PHI | Kent, Sussex | 4 hr |
| Aug 7, 2:08 PM EDT | Tornado Warning | PHI | Sussex | 37 min |
| Aug 7, 2:22 PM EDT | Areal Flood Advisory | PHI | Sussex | 4 hr |
| Aug 7, 2:40 PM EDT | Areal Flood Warning | PHI | Kent | 6 hr |
| Aug 7, 2:41 PM EDT | Severe Thunderstorm Warning | PHI | Sussex | 34 min |
| Aug 7, 4:57 PM EDT | Areal Flood Warning | PHI | Sussex | 4 hr |
| Aug 7, 5:25 PM EDT | Areal Flood Warning | PHI | Kent | 4 hr |
| Aug 7, 8:54 AM EDT | Areal Flood Advisory | PHI | Cecil, Kent, Queen Anne's | 3 hr |
| Aug 7, 1:35 PM EDT | Flash Flood Warning | PHI | Caroline, Queen Anne's, Talbot | 4 hr |
| Aug 7, 4:32 PM EDT | Special Weather Statement | PHI | Talbot | 58 min |
Nearby
Areal Flood Advisories in Delaware, 2017Areal Flood Advisories in Maryland, 2017Every areal flood advisory in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.